Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 142, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 3:59 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2003, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 23, 2003, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 232002 FFWPBZ PAC085-232300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 359 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 700 PM EDT * AT 400 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MERCER COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...THE LITTLE NESHANNOCK CREEK NEAR GREENFIELD. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:26 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 23, 3:26 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 326 PM EDT WED JUL 23 2003 RAIN IS SPREADING INTO OUR WESTERN OHIO COUNTIES. WILL UPDATE THE FLASH FLOOD WATCH TO INCLUDE ALL OF OUR OHIO COUNTIES AND FAYETTE COUNTY IN SWRN PA. .PBZ... MD...NONE. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012. RSD
Hazardous weather outlook, Jul 23, 11:25 AM EDT, 4 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Jul 23, 10:12 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1012 AM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM ROSS TOWNSHIP PA FLASH FLOODS
07/23/03 ALLEGHENY WATER COMING OUT OF DRAINS
AND BACKING ONTO STREETS
REPORTED BY LAW ENFORCEMENT
0855 AM SHALER PA FLASH FLOODS
07/23/03 ALLEGHENY BASEMENT FLOODING ON
MARYANNE DR, HILLWOOD DR,
AND SICKAMORE STREET
REPORTED BY LAW ENFORCEMENT
0950 AM LAWRENCEVILLE PA FLOOD
07/23/03 ALLEGHENY VARIOUS STREETS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM LOWER BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND FLOODING ON 945 GREENSBURG
RD AND 67 CHICAGO AVE.
BUSINESS INSTITUTE FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM OKLAHOMA BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND BASEMENT FLOODED REPORTED
BY EMERGENCY MANAGEMENT
0919 AM VERONA PA FLASH FLOODS
07/23/03 ALLEGHENY STANDING WATER ON ROADS
REPORTED BY PUBLICSpecial weather statement, Jul 23, 11:05 AM EDT, 4 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT WED JUL 23 2003 ...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS MUCH OF WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA TODAY. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. SKYWARN ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
Local storm report, Jul 23, 12:08 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1208 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM MARR OH FLASH FLOODS
07/23/03 MONROE STATE ROUTE 260 IS CLOSED
BETWEEN THE 5 AND 6 MILE
MARKER NEAR MARR AS
REPORTED BY HIGHWAY
DEPARTMENT.Special weather statement, Jul 23, 3:02 PM EDT, 57 minutes before
OHZ039-040-049-050-058-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 302 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY, HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 3:29 PM EDT, 30 minutes before
OHZ041-PAZ007-013-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 329 PM EDT WED JUL 23 2003 ...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER LAWRENCE AND MERCER COUNTIES IN PENNSYLVANIA, AND COLUMBIANA COUNTY OHIO. THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER THE SAME REGIONS. IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS COULD BEGIN TO FLOOD. LOW LYING AND POOR DRAINAGE AREAS MAY ALSO FLOOD. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. A FLOOD WATCH IS IN EFFECT. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:55 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 23, 8:07 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 23, 4:09 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 23, 6:25 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 23, 6:34 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 23, 7:23 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.